Supplementary Material for: Heparin Use in Hemodialysis Patients following Gastrointestinal Bleeding

2014-10-17T00:00:00Z (GMT) by Shen J.I. Mitani A.A. Winkelmayer W.C.
<b><i>Background:</i></b> Heparin is commonly given during hemodialysis (HD). Patients undergoing HD have a high rate of gastrointestinal bleeding (GIB). It is unclear whether or when it is safe to give heparin after acute GIB. We describe the patterns and safety of heparin use with outpatient HD following an acute GIB. <b><i>Methods:</i></b> We identified patients aged ≥67 who, from 2004-2008, experienced GIB requiring hospitalization within 2 days of receiving maintenance HD with heparin. We used Cox regression to estimate the risk of recurrent GIB and death associated with receiving heparin the day they resumed outpatient HD post-GIB. <b><i>Results:</i></b> Of the 1,342 patients who had GIB, 1,158 (86%) received heparin at a median dose of 4,000 units with their first outpatient HD session after discharge from GIB. On average, their post-GIB doses were slightly lower than their pre-GIB doses (mean change: -214 ± 3,266 units, p < 0.02). However, only 27% of patients had a decrease in their dose, while 21% had their dose increased. We did not find an increased risk of death or recurrent GIB associated with using heparin post-GIB (HR; 95% confidence interval (CI), for death: 1.01; 0.69-1.48; for recurrent GIB: 0.78; 0.39-1.57). <b><i>Conclusions:</i></b> The vast majority of these high-risk patients received heparin on the very first day they resumed outpatient HD post-GIB, and the majority at unchanged doses to those received pre-GIB. Even if the practice was not associated with increased risks of death or re-bleeding, it highlights an area for possible system-based improvement to the care for patients on HD.